Alert archive / South Dakota / Wind Advisories in 2009

Wind Advisory 6, NWS Sioux Falls, SD

April 15, 20096 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Apr 15, 2009, 11:05 AM CDT for 6 counties in South Dakota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2009, 11:05 AM CDT (16:05 UTC)
Expired
Apr 15, 2009, 7:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 151605
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT WED APR 15 2009

.A STRONG PRESSURE GRADIENT ACROSS THE AREA WILL PRODUCE VERY
STRONG AND GUSTY WINDS...ESPECIALLY WEST OF THE JAMES VALLEY.

SDZ050-052-057-058-063-064-160000-
/O.NEW.KFSD.WI.Y.0006.090415T1605Z-090416T0000Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
1105 AM CDT WED APR 15 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHEAST WINDS WILL REACH 25 TO 35 MPH...WITH SOME GUSTS NEAR 45
MPH THROUGH THE AFTERNOON. WINDS ARE EXPECTED TO DIMINISH AROUND
SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
1 follow-up statement
000 
WWUS73 KFSD 160005
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT WED APR 15 2009

.STRONG SOUTHEAST WINDS WERE VERY SLOWLY DECREASING EARLY THIS
EVENING. ALTHOUGH BREEZY TO WINDY CONDITIONS WILL CONTINUE
TONIGHT...THE WINDS WILL NOT BE AS STRONG AS THEY WERE DURING THE
DAYTIME HOURS. 

SDZ050-052-057-058-063-064-160115-
/O.EXP.KFSD.WI.Y.0006.000000T0000Z-090416T0000Z/
GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...
CORSICA...DELMONT
705 PM CDT WED APR 15 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTHEAST WINDS HAD DECREASED TO 20 TO 30 MPH AT 7 PM CDT WITH
GUSTS AROUND 35 MPH. BREEZY TO WINDY CONDITIONS WILL CONTINUE
TONIGHT...BUT WIND SPEEDS WILL BE LESS THAN THEY WERE DURING THE
DAY.

$$
WILLIAMS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 15, 4:00 AM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Apr 15, 4:00 AM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT WED APR 15 2009

.DISCUSSION...

MAIN CONCERNS FOR TODAY WILL BE THE EXTREME FIRE WEATHER CONDITIONS
OVER OUR EASTERN ZONES...AND THE POTENTIAL FOR WIND ADVISORY
CRITERIA THROUGH THE JAMES RIVER VALLEY LATER THIS AFTERNOON. STRONG
SURFACE HIGH PRESSURE AXIS SITUATED FROM EASTERN CANADA BACK INTO
THE MISSISSIPPI VALLEY WILL MAKE LITTLE MOVEMENT EASTWARD
TODAY...AND IN FACT WILL BEGIN TO STRENGTHEN ACROSS THAT REGION
LATER TONIGHT AND TOMORROW. THIS FEATURE...IN CONJUNCTION WITH
DEVELOPING LOW PRESSURE OVER THE ROCKIES...WILL INDUCE A TIGHTENING
PRESSURE GRADIENT ACROSS OUR AREA TODAY. IN RESPONSE...SOUTHEASTERLY
WINDS WILL PICK THROUGH THE DAY ACROSS THE CWA...WITH HIGHEST SPEEDS
OVER THE JAMES RIVER VALLEY.  CONTEMPLATED ISSUING A WIND ADVISORY
FOR THIS AREA...BUT THINK IT MAY BE MARGINAL WITH STRONGEST 925/850
MB WINDS...30 KT AND 50 KTS RESPECTIVELY...NOT OCCURRING UNTIL AFTER
21Z IN OUR FARTHEST SOUTHWESTERN ZONES. IN ADDITION...AN INCREASE IN
HIGH/MID LEVEL CLOUDS OVER THIS AREA THROUGH THE AFTERNOON MAY
INHIBIT MIXING SOMEWHAT. STILL IT WILL BE SOMETHING TO KEEP AN EYE
ON.

CONTINUE TO SEE VERY DRY IN PLACE ACROSS THE UPPER MIDWEST...AND
WHILE WINDS WILL BE OUT OF THE SOUTHEAST TODAY...COULD STILL SEE
SOME OF THIS DRY AIR PUSH OUT OF ITS SOURCE REGION ON A ANTICYCLONIC
LOW LEVEL FLOW...AND MIX DOWN ENOUGH TO KEEP DEWPOINTS IN THE LOWER
TO MID 20S OVER OUR NORTHEASTERN ZONES THIS AFTERNOON. WITH OUR
GOING HIGHS...IN THE MID TO UPPER 60S...THIS WOULD YIELD RH VALUES
IN THE UPPER TEENS TO LOWER 20S IN OUR EAST THIS AFTERNOON. WITH
WINDS OVER THIS AREA PROJECTED TO BE APPROACHING 25 MPH...AND VERY
DRY FUELS...ELECTED TO GO AHEAD AND ISSUE A RED FLAG WARNING FOR OUR
MN AND IA FIRE ZONES WHERE WE CURRENTLY HAVE A FIRE WEATHER WATCH.

CURRENT RADAR SHOWING AN AREA OF RETURNS THROUGH SOUTHERN NEBRASKA
WITH WEAK SHORTWAVE PUSHING THROUGH THAT AREA...THOUGH ONLY A COUPLE
OF TRACE AMOUNTS HAVE BEEN REPORTED WITH THIS ACTIVITY. THIS WAVE
WILL CONTINUE TO PUSH TO THE NORTHEAST THROUGH THE MORNING...THOUGH
EXPECT OUR AREA TO REMAIN PRECIPITATION FREE WITH VERY DRY AIR STILL
IN PLACE ACROSS THE REGION.

BY TONIGHT...WILL BEGIN TO SEE A BETTER CHANCE OF SHOWERS AS LOW
LEVEL MOISTURE INCREASES ON A STRENGTHENING LOW LEVEL JET...AND
ANOTHER PV ANOMALY SWINGS OUT AHEAD OF THE MAIN UPPER LOW BACK IN
THE CENTRAL ROCKIES. AT THIS TIME...STILL APPEARS THAT BEST CHANCE
OF PRECIPITATION WILL BE OVER THE JAMES RIVER VALLEY WHERE FORCING
AND MOISTURE IS BEST. DOES LOOK LIKE THERE WILL BE JUST ENOUGH
ELEVATED INSTABILITY TO NOT RULE OUT A FEW ISOLATED THUNDERSTORMS
OVER THIS AREA BY LATER TONIGHT. KEPT A CHANCE OF SHOWERS AND
ISOLATED THUNDERSTORMS...MAINLY IN OUR WEST THROUGH THURSDAY WITH A
COUPLE MORE WEAK WAVES BEING EJECTED OUT AHEAD OF THE MAIN SYSTEM.
WILL PROBABLY SEE LESS OF A CHANCE ON THURSDAY AFTERNOON AS LOW
LEVEL JET SUPPORT IS LOST AND THE SHORTWAVE PUSHES OFF TO THE
NORTHEAST. STILL A VERY WINDY DAY...WITH TEMPERATURES SLIGHTLY
COOLER THAN TODAYS WITH CLOUD COVER/SHOWERS.

WILL SEE PRECIPITATION INCREASE ONCE AGAIN ON THURSDAY NIGHT AS
ANOTHER DECENT PV ANOMALY TRACKS ACROSS WESTERN SD...AGAIN KEEPING
HIGHEST POPS IN OUR WEST. CONTINUED UNSETTLED FOR FRIDAY AND
SATURDAY AS MAIN UPPER LEVEL LOW FINALLY PUSHES OUT INTO THE CENTRAL
PLAINS. STILL SOME UNCERTAINTY ON SPEED AND TRACK OF THE
FEATURE...WITH INCREASING MODEL DIVERGENCE WITH TIME.  /JM

&&

.AVIATION...
STG SE WNDS 20 TO 30 KTS SPRDG FM W TO E OVER AREA FM 16Z TO 20Z...
THEN DECOUPLING AFT 00Z...BUT REMAINING STG SLY OFF SFC WITH PSBL
LLWS. VFR UNTIL PSBL PATCHY MVFR WITH SCT SHRA/ISOLD TSRA DVLPG WEST
OF I29 FM 06Z TO 12Z THU. /RSR

&&

.FIRE WEATHER...

HAVE ISSUED A RED FLAG WARNING FOR FIRE WX ZONES MNZ900 AND IAZ301
FOR NOON TODAY THROUGH 7 PM THIS EVENING. THIS INCLUDES ALL OF SW
MN...EXTREME NW IA AND THE IA GRTLKS REGION EXTENDING DOWN TOWARD
STORM LAKE IA.  SOUTHEASTERLY SURFACE WINDS WILL INCREASE TODAY IN
RESPONSE TO A TIGHTENING PRESSURE GRADIENT...WITH HIGH PRESSURE TO
THE EAST AND DEVELOPING LOW PRESSURE OVER THE ROCKIES. THEREFORE IN
THE AFOREMENTIONED AREAS...IT IS LIKELY THAT SUSTAINED OR FREQUENT
GUSTS OF 25 MPH WL BE REALIZED...COUPLED WITH RH VALUES FALLING TO
NEAR 20 PERCENT DURING THE AFTERNOON. UNDER THESE
CONDITIONS...CRITICAL FIRE BEHAVIOR WITH RAPID RATES OF SPREAD ARE
POSSIBLE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...RED FLAG WARNING FROM WEDNESDAY AFTERNOON TO WEDNESDAY
     EVENING FOR IAZ301.

MN...RED FLAG WARNING FROM WEDNESDAY AFTERNOON TO WEDNESDAY
     EVENING FOR MNZ900.

NE...NONE.

SD...NONE.

&&
Hazardous weather outlook, Apr 15, 4:57 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT WED APR 15 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
457 AM CDT WED APR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THERE IS A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS BEGINNING
LATE THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA...AND SPREADING
EAST OVERNIGHT. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL
REMAIN ACROSS SOUTH CENTRAL TONIGHT...BUT COULD REACH AS FAR EAST
AS HIGHWAY 37 BY EARLY THURSDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

FLOODING...

FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR THE FORESEEABLE
FUTURE. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE
DETAILED INFORMATION.

FIRE DANGER...

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
THIS AFTERNOON ACROSS SOUTHWEST MINNESOTA AND MUCH OF NORTHWEST
IOWA. HIGH TO VERY HIGH FIRE DANGER WILL ALSO EXIST ACROSS
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND PART OF
NORTHWEST IOWA.  LOW RELATIVELY HUMIDITIES...STRONG SOUTHEASTERLY
WINDS...AND DRY DORMANT GRASSES WILL PRODUCE CONDITIONS FAVORABLE
FOR RAPID FIRE GROWTH TODAY. OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
IN AREAS GENERALLY WEST OF THE INTERSTATE 29 CORRIDOR ON
THURSDAY.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.